Recently, I responded to a telehealth consultation from a woman calling from her cottage. It was a Saturday evening, and her regular vet’s office and the cottage vet were closed.
Her dog, a husky-cross, was clearly in pain after swimming in the lake. By the time she called the telehealth line, this person was distressed.
Like most pet owners, she sees her dog as an essential member of her family, and without knowing what was wrong, felt utterly helpless as her beloved pup’s pain was clearly intensifying. In my experience, I’ve found that it’s far worse for pet owners not to know how serious an issue is than to deal with a known or chronic problem.
We fear the unknown. And when we don’t know what’s wrong, our fear sends us down the path to worst-case scenarios. And as with most pet owners, this person’s fears were beginning to lead her to take matters into her own hands.
Thankfully, before she doled out the Naproxen (Aleve) she was about to administer to her dog, she had second thoughts and called the telehealth line.
As much as we think of our dogs as family members, treating them with human medications is always a bad idea.
In this case, it could have been deadly.
Aleve is very dangerous for dogs, not only because safe dosages are very different between humans and animals, but a drug like Aleve will stay in a dog’s body for days.
In medicine, we refer to a drug’s half-life as the time it takes for the concentration of a drug in the body to reduce by 50%. In humans, the half-life of Aleve is six hours. In dogs, the half-life is 74 hours!
That means that each additional dose would compound with the drugs already in his body, leading to the possibility of severe gastrointestinal and renal side effects or worse.
If this woman had given her dog another Naproxen when she was due to take one in 12 hours, that 50-pound Husky would have ten times the dose in his system!
Explaining those facts to her was a sobering conversation in what was a very near miss for her beloved animal.
As an alternative, I calculated a safe dose of Tylenol based on his weight to help diminish the pain he was experiencing. Tylenol is certainly not my first choice for pain management in dogs, but it was the only safe option in her circumstance.
Tylenol is much safer for dogs in the proper strength, but cat owners take note: Tylenol is toxic to cats in any dose!
I also had her apply cold compresses to decrease swelling in the painful area and gave her some tips to help her pooch drink more by enticing him with ice cubes or adding bouillon to the water.
The final piece of advice I passed along was to monitor her dog, and if his condition didn’t improve by morning, take him to the nearest vet or an emergency clinic.
Armed with some tips on what to watch for, how to make him comfortable, and keep him hydrated, the woman ended the call feeling relieved, grateful, and in control of the situation.
Her dog soon fully recovered.
For her, just knowing that the issue was not serious or urgent enough to require hours of stressful driving back to the city in frantic search of an after-hours emergency clinic was well worth the telehealth call.
For me, saving an animal friend from the devastating effects of an overdose was a reminder of why I became a veterinarian in the first place.